March 8th, 2018

My drugs and training, racing

I've had a solid block of 10-weeks training in my build-up for Wildflower long-course. I had the help of a coach to get my basic fitness back, workouts every day, sometimes two per day. Short, intense, and hard.

Despite this, I've had a number on incidents where I just "bombed". Sunday was a classic example. I'd done a 32-mile ride Friday, pushed hard at various stages, overall a good ride. Saturday was a day off; Sunday, Kate and I coordinated our long runs, we picked a route where we could split when I needed to run longer.

The run started fine, although it went down quickly. Instead of being able to run 8-10 miles, my legs, especially my quads. My knees also hurt more than normal, but overall I just felt I had no energy, nothing to put back in and start running. It was a long 2-mile walk back home, in a typical 20f drop in temps as the sun went down and the winds came in from the mountains.

This wasn't the first, but it was perhaps the most depressing and frustrating experience I'd had since last summers heart attack. Even a month after being discharged from hospital I was able to compete a sprint triathlon, albeit taking it easy, better than this.

Looking at back at my training data on Garmin Conect, and the actual sessions on Trainingpeaks, there was really no insight into what had happended. I'd just stopped.  After some introspection, I went back to look at the prescribed drugs I'd been taking since my heart attack. They are:


  • Lisinopril 5mg — daily — Lisinopril is an angiotensin converting enzyme (ACE) inhibitor used for treating high blood pressure, heart failure and for preventing kidney failure due to high blood pressure. It's a standard prescription after a heart attack, since I have a relatively low resting heart rate, I'm on the lowest dose. No obvious side effects.

  • Brilinta - 90mg - Twice daily - Brilinta/Ticagrelor is used for the prevention of thrombotic events (for example stroke or heart attack) in people with acute coronary syndrome or myocardial infarction with ST elevation. At least as far as I remember, the Cardiologist told me it's to stop the body healing over the stent. No obvious side effects.

  • (Low Dose)  Aspirin - 81mg - daily - Daily aspirin therapy reduces risk of subsequent heart attacks in patients with a prior history of a heart attack, coronary artery disease (like atherosclerosis), or risk factors for developing coronary artery disease. The downside of a daily aspirin, it interferes with your blood's clotting action. For me, that also means I have to carefully manager aspirin use with nonsteroidal anti-inflammatory drugs (NSAIDS), such as ibuprofen (Advil). Since I depend of ibuprofen after long runs to reduce the swelling in my knees, I avoid a daily aspirin the day before and the day of my long runs.

  • Atorvastatin - 40mg - daily - Statins are a class of drugs often prescribed by doctors to help lower cholesterol levels in the blood. My cholesterol has been creeping slowly upwards since 1994. My diet and exercise has been great since 1997 but as my cardiologist said "you can't outrun genetics".

The statin has been problematic. When I started on them post heart attack, I had terrible back pain. Over the next few days it spread to my quads and knees. I went back to see my cardiologist, his advice, cut the tablets into as small as I can. Take a piece per day building over time to whole tablet per day. His suggestion was 1/4 of  tbalet per day (approx. 10 mg) a week, then 20 mg per day, then 40mg. If I had problems/pain, back off and go back to the prior dose.

I've worked up to 40 mg daily, but only through taking 20 mg (half a tablet) in the morning, and again before bed. Overall, I've beed pretty achy over the last 10-weeks, but not enough major pain to have stopped the atorvastatin. Except, as I said as the start of this post, I've been pretty achy, and in probably 3-instances, just not been able to complete a workout that should have been well within my capability by now.

So I've come back to re-considering statin use. On my 3-month appointment, my cardiologist dismissed taking a CoQ10 supplement. He said there was no proof it did any good. And yet, when I first got back to training, I received a recommendation for CoQ10 to counteract some of the impact of the statin from a couple of sports doctors that I respect.

Coenzyme Q10 levels deplete around 40 years of age, CoQ10 is hugely important for energy metabolism and oxidation specifically for heart cells and statins reduce the production of CoQ10. So taking a supplement seemed like solid advice. There were no real side-effects, and so it was a low risk addition. Based on what my cardiologist said, I stopped taking CoQ10.

On balance this may have been a mistake. The general fatigue, and joint piant I've experienced may be a direct result of stopping CoQ10 at the same time as peaking my consumption of Atorvastatin. I did a cholestoral test last week, which came back with HDL 34 / LDL 101, compared to a 2015 test of 51/134. My HDL could do with a boost, but LDL has certainly dropped with statin use.

WHAT NEXT?

To try to come to some form of conclusion, I've decided to take an easy week of training. No running, cycling or core work, 2x swim sets. At the same time I've stopped taking Atorvastatin. Come Saturday I plan my first 50-mile ride of the year, followed by whatever I can run on Sunday. At the same time over the past week or so, I've been taking a quality fish oil supplement in an attempt to boost my HDL and also doubling down on reducing all other high fat foots. Statins take about 2.5 days to flush through the system, so by mid-week next week, I'll take another cholesterol test and see where I am.

FURTHER READING
Effects of Statins on Skeletal Muscle: A Perspective for Physical Therapists - 2010
The Effect of Statins on Skeletal Muscle Function - 2013
Supporting the use of medication with nutrition: A focus on statins - 2018
Evidence of Plasma CoQ10-Lowering Effect by HMG-CoA Reductase Inhibitors - 1993

  • Current Location: Up too late.
  • Current Mood: Cranky - Apparently?
  • Current Music: Who Can I Be Now - David Bowie